Alert archive / Louisiana / Special Weather Statements in 2013

Special Weather Statement, NWS Lake Charles, LA

August 9, 2013Iberia Parish, Louisiana

NWS Lake Charles, LA issued this special weather statement at Aug 9, 2013, 3:01 PM CDT for Iberia Parish, Louisiana. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 3:01 PM CDT (20:01 UTC)
Expired
Aug 9, 2013, 3:45 PM CDT
In force
44 min
Issued by
NWS Lake Charles, LA

County Iberia Parish, LA

The radar

The Lake Charles radar (KLCH), 142 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 8.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1491 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1491 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WWUS84 KLCH 092001
SPSLCH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT FRI AUG 9 2013

LAZ044-045-052>054-092045-
LAFAYETTE LA-UPPER ST. MARTIN LA-VERMILION LA-IBERIA LA-ST. MARY LA-
301 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...ST.
MARY...IBERIA AND ST. MARTIN PARISHES UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEW IBERIA
TO 7 MILES WEST OF BURNS POINT...MOVING WEST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
ACADIANA REGIONAL AIRPORT...WEEKS ISLAND...COTEAU...AVERY ISLAND...
CYPREMORT POINT AND JEFFERSON ISLAND.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.


LAT...LON 2956 9193 2964 9194 2964 9185 2976 9189
      2982 9184 2982 9197 2978 9203 3015 9218
      3006 9190 3006 9176 2954 9153 2962 9159
      2963 9167 2969 9163 2974 9165 2974 9176
      2969 9185 2961 9182 2957 9170 2953 9173

$$

RD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at Aug 9, 1:15 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 9, 1:15 PM CDT, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
115 PM CDT FRI AUG 9 2013

.DISCUSSION...
FOR 18Z TAF ISSUANCE.

&&

.AVIATION...
GENERALLY VFR EXPECTED THROUGH THE AFTERNOON...HOWEVER...BY 20Z...
COULD SEE TAF SITE LFT/ARA WITH SHOWER ACTIVITY FOR A FEW HOURS. THESE
SITES COULD BRIEFLY REACH MVFR FOR VISIBILITY. HOWEVER...THINK HEAVIER
DOWNPOURS MAINLY FURTHER EAST OF THE AREA...SO ONLY BRIEF MVFR EXPECTED
AT THESE TWO SITES.

&&

.UPDATE...RADAR DEPICTING SCATTERED SHOWERS AND A FEW
THUNDERSTORMS OVER THE NEAR COASTAL WATERS...THEN OVER AND EAST
OF THE ATCHAFALAYA BASIN. PRECIPITABLE WATER VALUE PER THE LCH
MORNING SOUNDING UP ABOUT ONE HALF INCH FROM THE EARLIER EVENING
SOUNDING. WITH THAT SAID...EXPECT CONVECTIVE ACTIVITY TO DEVELOP
THIS AFTERNOON DURING MAX HEATING...PARTICULARLY OVER THE ACADIANA
AREA...WHERE BEST MOISTURE AND LIFT WILL OCCUR. FORECAST PACKAGE
LOOKS EXCELLENT AND NO UPDATE COMING.

&&

MARCOTTE

&&

.PREV DISCUSSION... /ISSUED 654 AM CDT FRI AUG 9 2013/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
AS STATED EARLIER AN ERLY WAVE LIES ACROSS THE CNTL GULF THIS
MORNING...GENERALLY FROM THE BAY OF CAMPECHE TO OFF THE MOUTH OF
THE MISSISSIPPI RIVER. REGIONAL 88DS SHOW WIDELY SCATTERED SHOWERS
AND THUNDERSTORMS MAINLY OVER THE COASTAL WATERS EAST OF MARSH
ISLAND ALTHOUGH A BIT OF THIS CONVECTION IS NOTED OVER THE COASTAL
ZONES EAST OF WHITE LAKE. EXPECT ALL SITES TO HAVE AT LEAST A
SMALL SHOT AT CONVECTION TODAY AS THE WAVE APPROACHES WHILE THE
RIDGE ALOFT FURTHER WEAKENS...WITH TEMPOS INSERTED FOR THE
AFTERNOON AT KLFT/KARA. OTHERWISE VFR CONDITIONS WILL BE THE RULE
THROUGH THE PERIOD.

25

PREV DISCUSSION... /ISSUED 402 AM CDT FRI AUG 9 2013/

DISCUSSION...THE MID TO UPPER RIDGE THAT HAS BEEN ACROSS THE
REGION FOR THE PAST FEW DAYS CONTINUES TO WEAKEN THIS MORNING.
ALSO THIS MORNING, AN EASTERLY WAVE EXTENDS FROM THE YUCATAN
PENINSULA INTO THE NORTH CENTRAL GULF AND IS HEADING WEST. NEAR THE
TROUGH SCATTERED SHOWERS AND A FEW OCCASIONAL THUNDERSTORMS ARE
MOVING WEST TO NORTHWEST INTO SOUTHEAST LOUISIANA AND THE
NEAR SHORE GULF WATERS TO SOUTH OF VERMILION BAY. THE INVERTED
TROUGH WILL CONTINUE TO MOVE NORTH AND WEST AS THE RIDGE RETREATS
NE AND WEAKENS. THIS WILL LEAD TO AN INCREASE IN MOISTURE AS THE
FLOW BECOMES SE AROUND THE EDGE OF THE RIDGE WITH PWAT VALUES
CLIMBING TO WELL OVER 2" THROUGH THIS EVENING AND SATURDAY. RAIN
CHANCES WILL GRADUALLY INCREASE ACROSS ACADIANA THIS MORNING AND
FINALLY INCREASE ACROSS THE EAST TX LAKES AREA SATURDAY MORNING AS
THE MOISTURE PLUME GRADUALLY WORKS IN. ANOTHER PLUS TO THE
WEAKENING OF THE RIDGE IS LOWER TEMPS... LOCATIONS ACROSS CEN LA
AND SE TX MAY STILL WARM INTO THE MID TO UPPER 90S TODAY, HOWEVER
DURING SAT AS MOISTURE, CLOUDS, AND RAIN CHANCES INCREASE MAX
TEMPS WILL BE REDUCED A FEW DEGREES AND CLOSER TO CLIMO. DURING
THE WEEKEND THE INVERTED TROUGH WILL MOVE INTO TX AND MEXICO WHILE
AN UPPER LVL LOW MOVES ACROSS THE GULF. THE UPPER LOW WILL BE TO
THE SOUTH OF THE CWA, HOWEVER CLOSE ENOUGH TO KEEP POPS AT OF
SLIGHTLY ABOVE CLIMO AVERAGES.

NEXT WEEK THE SUB TROPICAL RIDGE BECOMES RE-ESTABLISHED, HOWEVER
NEAR NORMAL SUMMER CONDITIONS ARE EXPECTED WITH DIURNAL CONVECTION
EXPECTED.

MARINE...A TROUGH OF LOW PRESSURE WILL TRAVEL EAST TO WEST ACROSS
THE REGION TODAY THROUGH THE WEEKEND. THIS WILL INCREASE WINDS,
SEAS, AND RAIN CHANCES ACROSS THE COASTAL WATERS THROUGH THE
WEEKEND. THE SUB-TROPICAL RIDGE WILL BUILD BACK WEST FROM THE
ATLANTIC EARLY NEXT WEEK KEEPING AN ONSHORE FLOW WHILE DECREASING
THUNDERSTORM CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  94  76  93  76  90 /  30  20  50  20  40
KBPT  94  77  92  76  91 /  20  20  50  20  40
KAEX  97  74  95  75  93 /  30  20  40  20  30
KLFT  91  76  93  77  91 /  50  20  50  20  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 9, 4:10 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
410 AM CDT FRI AUG 9 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
101100-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
410 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES CAN BE EXPECTED AGAIN TODAY WITH MAX HEAT INDEX
VALUES ACROSS CENTRAL LOUISIANA AND SOUTH EAST TEXAS REACHING INTO
THE 102 TO 107 DEGREE RANGE IN THE AFTERNOON.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY ACROSS MUCH
OF SOUTH LOUISIANA. OCCASIONAL LIGHTNING STRIKES ARE EXPECTED TO
BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ430-432-435-450-452-455-470-472-475-101100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
410 AM CDT FRI AUG 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
COASTAL WATERS. OCCASIONAL LIGHTNING STRIKES AND WIND GUSTS OF
AROUND 30 KNOTS MAY BE POSSIBLE WITH THE STRONGER ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY. SEVERE
WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 3:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
301 PM CDT FRI AUG 9 2013

LAZ044-045-052>054-092045-
LAFAYETTE LA-UPPER ST. MARTIN LA-VERMILION LA-IBERIA LA-ST. MARY LA-
301 PM CDT FRI AUG 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR LAFAYETTE...VERMILION...ST.
MARY...IBERIA AND ST. MARTIN PARISHES UNTIL 345 PM CDT...

AT 258 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM NEW IBERIA
TO 7 MILES WEST OF BURNS POINT...MOVING WEST AT 15 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
ACADIANA REGIONAL AIRPORT...WEEKS ISLAND...COTEAU...AVERY ISLAND...
CYPREMORT POINT AND JEFFERSON ISLAND.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

LAT...LON 2956 9193 2964 9194 2964 9185 2976 9189
      2982 9184 2982 9197 2978 9203 3015 9218
      3006 9190 3006 9176 2954 9153 2962 9159
      2963 9167 2969 9163 2974 9165 2974 9176
      2969 9185 2961 9182 2957 9170 2953 9173

RD

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:28 PM CDTSpecial Weather StatementLCHLafayette62 min
Aug 9, 6:22 PM CDTSpecial Weather StatementLCHCalcasieu53 min

Nearby

Special Weather Statements in Louisiana, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.